Alert archive / Wyoming / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 124, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 25, 2022, 6:13 PM MDT for Converse County, Niobrara County, Wyoming. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 25, 2022, 6:13 PM MDT (00:13 UTC)
- Expired
- Aug 25, 2022, 7:00 PM MDT
- In force
- 47 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 50.0 mph
Counties Converse County, WY, Niobrara County, WY
The radar
The Cheyenne radar (KCYS), 208 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:58 PM MDT, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 25, 2:58 PM MDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 258 PM MDT Thu Aug 25 2022 .DISCUSSION...(This evening through Thursday) Issued at 222 PM MDT Thu Aug 25 2022 Showers and thunderstorms have developed this afternoon as expected from morning guidance. Two areas have emerged as the greatest concern through the evening. The first is over far southeast Wyoming into southwest Nebraska, where morning cloud cover skirted to the north, allowing for near model-maximum instability to be realized. Around 1000j/kg of CAPE is present, although upper-level winds remain relatively weak. This will result in a few instances of pulse-type thunderstorms capable of briefly gusty wind and small hail less than around 1/2 inch size. The expectation is for this activity to quickly diminish after sunset in western Nebraska. Farther north in Converse and Niobrara counties, upper-level winds are notably stronger. This is due to to proximity to a shortwave trough aloft which will traverse northeast Wyoming this evening. While morning cloud cover has lead to lower instability levels in this region, wind shear and hodographs are more favorable for weak, single-cell activity. This idea remains supported by numerous HREF ensemble members which support a marginal supercell threat this evening, mainly north of a Douglass to Chadron line. This threat may sustain itself for some time this evening, aided by forcing from the upper trough which will exit east into the Black Hills after midnight. Large hail, perhaps exceeding severe limits, as well as gusty outflow winds will remain the primary concern. Behind this trough, dry air will move in at the surface from the west over most of southeast Wyoming and western Nebraska on Friday. However, some lingering monsoonal moisture will remain in the mid-levels over the far southern portion of Wyoming. Showers and thunderstorms are possible over the Sierra Madre, Snowy, and southern Laramie range once again. This activity will likely move eastward along the I-80 corridor, with numerous HREF ensemble members supporting this solution. While thunderstorms will, in general, be weaker on Friday, a drier boundary layer will result in large inverted V soundings. This will support a gusty outflow wind risk across the entire I-80 corridor before thunderstorms dissipate early Friday night. This weekend is looking mostly dry with ensembles showing PWATs sitting around 0.5 inches. The only potential concern is going to be fire weather. A trough begins to push into northwestern Wyoming Saturday, but it will likely not impact southeast Wyoming until Sunday. Ahead of any precipitation chances will likely be gusty winds, which when combined with very low afternoon humidity values, can create hazardous fire weather conditions. Confidence is currently low in fire weather conditions due to the trough also bringing in precipitation chances and increased moisture. Both GFS and ECMWF Ensembles have been consistent about increasing PWATs to 0.7 to 0.9 inches by 00Z Monday. The rest of the extended forecast shows isolated to scattered showers and thunderstorms daily, primarily over the higher terrain, with seasonable temperatures. Wednesday into Thursday, Ensemble solutions begin to spread out drastically in terms of precipitation potential. Some members have the moisture being injected just east of our forecast area, leaving southeast Wyoming and western Nebraska high and dry. Whereas other members are showing PWATs jumping up above 1.0 inch. When that moisture is paired with the energy from the trough moving across the CWA, we could see widespread heavy rainfall. However, this system is still 6 to 7 days out and there is a very wide gap between member solutions, so the confidence is very low, but the potential impacts are moderate to high. && .AVIATION...(For the 00Z TAFS through 00Z Saturday afternoon) Issued at 600 PM MDT Thu Aug 25 2022 Biggest aviation concern for the TAF period is the chance for scattered showers and thunderstorms this evening. Thunderstorms may contain gusty and erratic winds at times, as well as hail. Conditions will likely stay VFR as thunderstorms will be higher based, but cannot rule out brief MVFR conditions if visibility drops in moderate to heavy rain. Storms should wrap up by about 04Z. && .FIRE WEATHER... Issued at 212 PM MDT Thu Aug 25 2022 Fire weather concerns will remain low for today and most of Friday as showers and thunderstorms develop and move through in the afternoon hours. Dry air will move in on Saturday with RH values dropping below 15% during the afternoon hours especially over southeast Wyoming. However, winds will remain mostly light and below 15 mph. On Sunday, wind speeds are likely to increase, however increasing cloud cover may result in RH values only dropping to around 20%. Therefore, we will hold off on any Fire Weather headlines for now.&& .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && DISCUSSION...LK/MAC AVIATION...SF FIRE WEATHER...MAC
Hazardous weather outlook, Aug 25, 2:47 PM MDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 247 PM MDT Thu Aug 25 2022 NEZ002-003-019>021-054-055-095-096-WYZ101>119-262100- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 247 PM MDT Thu Aug 25 2022 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated showers and thunderstorms in east central Wyoming may produce hail up to 1 inch in diameter and gusty outflow winds. Please report any hail or wind damage to your local NWS office. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Expect drier weather this weekend as westerly flow resumes in Wyoming and Nebraska. Isolated showers and storms will return early next week. .Spotter information statement... Please report any large hail or winds to your local NWS office.
In the hours before
Special weather statement, Aug 25, 3:06 PM MDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
306 PM MDT Thu Aug 25 2022
WYZ108-118-119-252145-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
306 PM MDT Thu Aug 25 2022
...A strong thunderstorm will impact portions of southern Goshen and
eastern Laramie Counties through 345 PM MDT...
At 305 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gun Barrel, or 28 miles northeast of Cheyenne, moving southeast at 55
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
La Grange, Burns, Hillsdale, Meriden Rest Area and Gun Barrel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4131 10465 4167 10463 4169 10407 4104 10420
TIME...MOT...LOC 2105Z 300DEG 47KT 4140 10435
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WillsSpecial weather statement, Aug 25, 5:18 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
518 PM MDT Thu Aug 25 2022
WYZ101-260000-
Converse County Lower Elevations WY-
518 PM MDT Thu Aug 25 2022
...A strong thunderstorm will impact portions of east central
Converse County through 600 PM MDT...
At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Bill, or 19 miles north of Douglas, moving
southeast at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Converse County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4304 10559 4318 10554 4312 10491 4273 10508
TIME...MOT...LOC 2318Z 301DEG 33KT 4304 10547
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
WillsSpecial weather statement, Aug 25, 5:32 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
532 PM MDT Thu Aug 25 2022
WYZ101-102-107-108-260015-
East Platte County WY-Goshen County WY-
Converse County Lower Elevations WY-Niobrara County WY-
532 PM MDT Thu Aug 25 2022
...A strong thunderstorm will impact portions of southwestern
Niobrara, northwestern Goshen, northeastern Platte and southeastern
Converse Counties through 615 PM MDT...
At 532 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Two Moon Campground, or 25 miles southwest of
Lusk, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Niobrara, northwestern Goshen, northeastern Platte and southeastern
Converse Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4255 10499 4268 10498 4276 10451 4238 10450
TIME...MOT...LOC 2332Z 273DEG 25KT 4259 10489
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
WillsThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 6:10 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 50 min |
| Aug 25, 6:54 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 23 min |
| Aug 25, 6:58 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 18 min |
| Aug 26, 3:45 AM MDT | Fire Weather Watch | CYS | Albany, Carbon, Converse, Goshen, Niobrara, Platte | 12 hr |
| Aug 26, 3:17 PM MDT | Red Flag Warning | CYS | Albany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.